question-icon

What are the side effects of Clonazepam?

default
Posted on Mon, 18 May 2015
Question: I have been on klonopin for 10 years. I take 1mg. 4 times a day. I usually take one every
four hours. Lately I've been wondering if that is safe. I have a very high tolerance with
the klonopin
doctor
Answered by Dr. Seikhoo Bishnoi (14 minutes later)
Brief Answer:
Clonazepam is known to worsen cognitive impairment in individuals

Detailed Answer:
Hello thanks for choosing HCM for your health related queries

I can understand your concern. Klonopin is Clonazepam and the drug belongs to benzodiazepines group of drug. Usual doses are 0.5 mg to 1 mg per day (though in some high doses are needed) and the drug should be used on SOS basis only or should not be used regularly for long term basis. Though it is not associated with any very serious side effects but development of tolerance, dependence and high abuse potential are main reasons that the drug use should be limited.

The drug is known to worsen cognitive impairment and it may accelerate the progression to dementia. You are 62 years old and as per my opinion you should consider tapering the doses of the drug gradually. Though even 4 mg doses per day are safe but these doses may worsen the memory and other cognitive functions. In usual circumstances doses should be reduced gradually by about 20% every 2-4 weeks and then after progressive tapering of doses use can be stopped completely at the end of 10-12 weeks. As you are taking the drug since last 10 years so you would need long time for complete tapering. Visit a doctor nearby for proper tapering of doses of drug if possible.

I hope this helps you. Please don't hesitate to ask again for more doubts.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Clonazepam?

Brief Answer: Clonazepam is known to worsen cognitive impairment in individuals Detailed Answer: Hello thanks for choosing HCM for your health related queries I can understand your concern. Klonopin is Clonazepam and the drug belongs to benzodiazepines group of drug. Usual doses are 0.5 mg to 1 mg per day (though in some high doses are needed) and the drug should be used on SOS basis only or should not be used regularly for long term basis. Though it is not associated with any very serious side effects but development of tolerance, dependence and high abuse potential are main reasons that the drug use should be limited. The drug is known to worsen cognitive impairment and it may accelerate the progression to dementia. You are 62 years old and as per my opinion you should consider tapering the doses of the drug gradually. Though even 4 mg doses per day are safe but these doses may worsen the memory and other cognitive functions. In usual circumstances doses should be reduced gradually by about 20% every 2-4 weeks and then after progressive tapering of doses use can be stopped completely at the end of 10-12 weeks. As you are taking the drug since last 10 years so you would need long time for complete tapering. Visit a doctor nearby for proper tapering of doses of drug if possible. I hope this helps you. Please don't hesitate to ask again for more doubts.